Gastroenterology Community
Liver Mystery
About This Community:

This forum is for questions regarding Gastroenterology issues such as Acid Reflux (GERD), Barretts Esophagus, Colitis, Colon/Bowel Disorders, Crohn's Disease, Diverticulitis/ Diverticulosis, Digestive Disorders and Stomach Pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Liver Mystery

I'm going to make a long story short and looking for simple ideas/possible diseases. My wife has been fighting the following symptoms for six months: dizziness, shortness of breath, anxiety attacks, abdominal pain, weight loss (40 lbs in 3 months), fatigue, etc.
We are at Mayo in Rochester, MN tonight and docs are concentrating on the liver due to increased numbers as high as 900 ALT and 400+ AST. High liver levels at this point increased after she was prescribed Reglan (sp.) and the attacks worsened and blood pressure increased to 200/100 until given Ativan. Currently, our doctor mentioned a rare liver disease may be possible, but I honestly couldn't remember the name of it. Has anyone else had a side effect from Reglan, followed by this dramatic increase of liver enzyme count? The Reglan was prescribed 3 weeks ago and she was given four pills equivalent by a doctor after we went to the emergency room complaining of similar symptoms (of course, this was an out-of-town hospital and shouldn't have given that much, but the bottle said "up to 4x per day."
So, any ideas? Or do I need more description? Thank you so much.


This discussion is related to Elevated liver enzymes - should I be concerned with these numbers?.
Related Discussions
11 Comments Post a Comment
Blank
Avatar_m_tn
So, all this started after Reglan? Was she taking any other drugs at that time (for anxiety maybe...?)

Liver disease mentioned, was it Reye's syndrome?

I've found connection between Reglan and Neuroleptic malignant syndrome

Just look at these search results:
http://search.yahoo.com/search;_ylt=A0geu8mW_kBI8XsAVhpXNyoA?p=Neuroleptic+malignant+syndrome+reglan&fr=ush-mailc&ei=UTF-8

Read this article (or serach for others):
http://www.emedicine.com/emerg/topic339.htm
Blank
Avatar_n_tn
Thank you for the ideas. She was taking Ativan that they gave her because they thought there were anxiety attacks.
We don't know if there is a liver disease, but the doctor's indicated that some sort of liver disease may be present to cause these numbers/results.
Blank
Avatar_m_tn
Ativan is actually used in treatment of neuroleptic malignant syndrome, so it should not be problematic, but Reglan is.

Reye syndrome is not likely, I've checked again.

Read these article, it shows causes, risk factors, culprit drugs, laboratory findings, including elevated liver enzymes:

http://www.emedicine.com/Med/topic2614.htm
(it's another version of above mentioned article)

Blank
Avatar_n_tn
The doctor just came in and is thinking autoimmune hepatitis. Labs came back that it doesn't appear to be viral, but could be from medicine. What a long route. We are hoping this is the answer, but have not really had good luck with diagnoses in the past six months.
Now, if it is, we will have to monitor the steroids carefully as there appear to be quite a few side effects.
Blank
Avatar_m_tn
REGLAN
reglan
Reglan
RegLan
R-E-G-L-AN.

OK?
Reglan.

Why not start from what is obvious?
Blank
Avatar_n_tn
She was taken off the Reglan after the side effect a couple weeks ago. We know that was part of the problem, but not the original problem. She was on Reglan for four days! What a deal.
Blank
Avatar_m_tn
For days of Reglan is enough for NMS...
QUOTE from emedicine.com/Med/topic2614.htm
"The syndrome can occur after any duration of treatment, although two thirds of cases occur within the first week."

But NMS should go away shortly after the drug removal. There are other side effects of Reglan, which may be the cause.

Liver enzymes may need quite some time to drop to the normal level.

Autoimmune hepatitis or eventual other liver damage can be only checked by liver biopsy and hystologic examination.

But, as I understand you, abdominal pain and weight loss occured before Reglan, right?

Weight loss is either from
- loss of appetite
- malabsorption - STOOL FAT TEST would show excessive fat
- cancer: there are many characteristic substances in the blood, which speak for cancer. They are called "cancer markers". Specific tests should be done to find them, probably by oncologist.  
Blank
Avatar_f_tn
jHi boron,just a quick one, is motilium and reglan the same
Blank
Avatar_m_tn
The substance in Motilium is domperidone, and in Reglan is metoclopramide. They are both anti-emetics.

You can find brand name of almost any drug in deugs.com under "advanced" link. Wikipedia article about domperidone seems interested.
Blank
Avatar_m_tn
It's drugs.com
Blank
Avatar_f_tn
Thanks boron, i will check out the site.I was placed on motilium like 3months ago.Although i  have stopped using it now(Doc says so).However for the 3 months that i was on it, my period ceased.I have stopped now and i am hoping i resume my normal monthly circle
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Digestive Answerers
Avatar_f_tn
Blank
CalGal
CA
Avatar_n_tn
Blank
cnoevl21
Avatar_m_tn
Blank
Morecambe
Weybridge, United Kingdom
Avatar_f_tn
Blank
remar
st. louis, MO
168348_tn?1379360675
Blank
ChitChatNine
9090222_tn?1401649595
Blank
Madpi